Georgia, 2009Damaging Winds in Georgia, June 12, 2009
June 12, 2009 · NWS CAE · 2 events in 2 counties and zones
A few strong storms moved across the CSRA ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong storms moved across the CSRA ahead of an approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 12, 1:13 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 12, 1:13 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
213 PM EDT FRI JUN 12 2009
.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE TOWARDS THE REGION OVERNIGHT BEFORE
STALLING OUT OVER THE AREA DURING THE WEEKEND. HIGH PRESSURE IS
STILL FORECAST TO BUILD IN FROM THE NORTH EARLY. THIS WILL PUSH
THE FRONT FARTHER SOUTH. SCATTERED SHOWERS OR THUNDERSTORMS WILL
REMAIN POSSIBLE EACH AFTERNOON.
&&
.NEAR TERM /THROUGH TONIGHT/...
LEE SIDE TROUGH TRYING TO GET BETTER DEVELOPED THIS AFTERNOON
AHEAD OF A SLOWLY APPROACHING COLD FRONT. WATER VAPOR LOOPS
INDICATE ONE S/W MOVING EAST OF THE STATE AT THIS TIME...WITH
ANOTHER ONE MOVING THROUGH NORTH-CENTRAL ALABAMA. VISIBLE SATELLITE
SHOWING SOME TOWERING CU FIELDS DEVELOPING. LAPS SHOWING WEAK MID
LEVEL INVERSION EARLY THIS AFTERNOON...BUT THIS SHOULD BECOME A
NON FACTOR IN LATE AFTERNOON SHOWER/STORM DEVELOPMENT. SURFACE LI
VALUES RUNNING -6 MOST AREAS. REGIONAL RADARS DO SHOW SOME
CONVECTION FORMING IN THE UPSTATE...AND WOULD EXPECT TO SEE SOME
ADDITIONAL SCATTERED STORM DEVELOPMENT OVER OUR AREA DURING THE
AFTERNOON HOURS AS ALABAMA S/W MOVES EASTWARD. SPC DOES HAVE
REGION IN SLIGHT RISK TODAY AND TONIGHT. SHOULD SEE ANY CONVECTION
SETTLE DOWN BY MIDNIGHT. ONE FLY IN THE OVERNIGHT OINTMENT
MENTIONED BY SPC COULD BE LATE NIGHT MCS FROM ANY UPSTREAM
CONVECTION MOVING IN VERY LATE TONIGHT. FOR NOW GOING WITH DRY
AFTER MIDNIGHT...AND LATER SHIFTS CAN RE- EVALUATE IF MCS DOES
DEVELOP UPSTREAM.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
SURFACE FRONT EXPECTED TO STALL OUT OVER THE REGION THROUGH THE
WEEKEND. MODELS CONTINUE TO HAVE WEAK UPPER LEVEL TROUGHING...WITH
A FEW S/W MOVING THROUGH THE FLOW. MAIN UPPER RIDGE NOW BEING
FORECAST TO REMAIN JUST OFF TO THE WEST OF THE AREA INTO NEXT
WEEK. SCATTERED AFTERNOON AND EVENING CONVECTION WILL REMAIN
ALONG THE FRONTAL BOUNDARY INTO MONDAY. TEMPS IN THE UPPER 80S TO
LOWER 90S FOR HIGHS...WITH OVERNIGHT LOWS AROUND 70.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GFS...ECMWF...AND NAM ALL KEEP UPPER RIDGE OFF TO THE WEST EARLY
IN THE WEEK. RIDGE THEN TRIES TO PUSH IN EASTWARD OVER THE AREA BY
MID-WEEK. EVEN SO...CENTER OF THE UPPER RIDGE STILL REMAINS WEST.
WILL CONTINUE WITH SLIGHT CHANCE OF AFTERNOON AND EVENING
CONVECTION THROUGH THE FORECAST PERIOD. LITTLE CHANGE MADE TO THE
TEMPS...WITH HIGHS REMAINING IN THE LOWER 90S AND LOWS UPPER 60S.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SATELLITE SHOWS DEVELOPING CU ALONG WITH SOME SHRA/TSRA...ESPECIALLY
ACRS THE UPSTATE/NRN GA. WITH WARM UNSTABLE AIRMASS IN PLACE AND
APPROACHING COLD FRONT...EXPECT ANOTHER ROUND OF MAINLY AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. SPC HAS AREA OUTLOOKED FOR A SLIGHT RISK OF SEVERE.
EXPECT VFR CONDITIONS FOR MOST OF THE FORECAST PERIOD AT MOST TAF
SITES...BUT MAY NEED TO INCLUDE MORE THAN CB AS ACTIVITY CONTINUES
TO DEVELOP THROUGH THE DAY. OVERNIGHT...LOW LEVEL MOISTURE APPEARS
TO BE LESS THAN PREVIOUS NIGHTS AS COLD FRONT SAGS THROUGH/SOUTH OF
THE AREA. WINDS OVERNIGHT WILL ALSO BE CALM/VERY LIGHT. WILL MENTION
SOME LIGHT FOG...MVFR CONDITIONS AT BOTH AGS/OGB AS THESE AREAS TEND
TO BE MORE FOG PRONE. THERE COULD BE SOME ISOLATED LOCATIONS OF FOG
DUE TO RAINFALL THIS AFTERNOON/EVENING. ON SAT...COLD FRONT NEAR THE
AREA AND EXPECT SOME CU TO DEVELOP WITH DAYTIME HEATING...BUT VFR
CONDITIONS THROUGH 18Z.
EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 12, 4:07 AM EST, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
507 AM EDT FRI JUN 12 2009
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
507 AM EDT FRI JUN 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A WARM UNSTABLE AIRMASS WILL REMAIN OVER THE AREA TODAY AS A WEAK
COLD FRONT SLOWLY APPROACHES FROM THE NORTHWEST LATE TODAY INTO
TONIGHT. SCATTTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON
AND EVENING...WITH A FEW STORMS POSSIBLY REACHING SEVERE LIMITS.
DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREATS
WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Special weather statement, Jun 12, 2:11 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
311 PM EDT FRI JUN 12 2009
SCZ028-037-122015-
CALHOUN-RICHLAND-
311 PM EDT FRI JUN 12 2009
...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN AND RICHLAND
COUNTIES...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 TO 15 MILES WEST OF EASTOVER...MOVING EAST
AND SOUTHEAST AT 25 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LCV
Local storm report, Jun 12, 3:29 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND DMG 6 SSE CHAPPELLS 34.11N 81.83W
06/12/2009 SALUDA SC DEPT OF HIGHWAYS
TREES DOWN ON HWY 39...5 MILES SOUTH OF CHAPPELLS.
&&
DSThunderstorm Wind, Richmond
- When
- June 12, 4:21 PM EST to 4:26 PM EST
- Where
- Richmond County, 0.69 mi S of South Nellieville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.460, -82.000
WAGT Meteorologist Jeff Rucker reported damage to several shed and trees down in the vicinity of Laney Walker Rd. and E. Boundary St. on railroad property.
Thunderstorm Wind, Columbia
- When
- June 12, 4:30 PM EST to 4:34 PM EST
- Where
- Columbia County, Martinez
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.520, -82.080
County paper reported many trees and powerlines down. Trees were down on Old Evans and Old Petersburg roads, one fell on a home. Cable and powerlines were down on Dent, Mears, and Padrick Streets.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, June 12, 20092 injured · $4.0 million · EF2 · 56 events
- Tornado and Hail in Arkansas, June 12, 20092 injured · $10 million · EF1 · 105 events
- Flash Flooding and Hail in Alabama, June 12 to 15, 20093 injured · $652,000 · 1.75 in hail · 159 events
- Heat in Texas, June 12, 20091 death · 1 event
- Flood in North Carolina, June 12, 20091 death · $1,000 · 1 event
- Tornadoes and Hail in Texas, June 12, 2009$297,000 · EF1 · 35 events
- Hail and Damaging Winds in Oklahoma, June 12, 20091 injured · $170,000 · 2.75 in hail · 25 events
- Hail and Damaging Wind in Colorado, June 12, 2009$750,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Arkansas, June 12, 2009$202,000 · 4 in hail · 18 events
- Tornado and Flash Flood in Tennessee, June 12, 20091 injured · $25,000 · EF1 · 18 events
- Hail and Damaging Winds in Mississippi, June 12, 2009$82,000 · 1 in hail · 20 events
- Damaging Winds in South Carolina, June 12, 2009$99,000 · 80 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164400, 187550.